Alert archive / Georgia / Special Weather Statements in 2011

Special Weather Statement, NWS Atlanta, GA

June 19, 2011Towns County, Union County, White County, Georgia

NWS Atlanta, GA issued this special weather statement at Jun 19, 2011, 11:26 PM EDT for Towns County, Union County, White County, Georgia. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 19, 2011, 11:26 PM EDT (03:26 UTC)
Expired
Jun 20, 2011, 12:00 AM EDT
In force
34 min
Issued by
NWS Atlanta, GA

Counties Towns County, GA, Union County, GA, White County, GA

The radar

The Greer radar (KGSP), 144 km from the middle of the area, began a volume at 03:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 3.4 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2011-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2107 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2011-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2107 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
1596 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

611 
WWUS82 KFFC 200326
SPSFFC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1126 PM EDT SUN JUN 19 2011

GAZ008-009-016-200400-
1126 PM EDT SUN JUN 19 2011

...SIGNIFICANT WEATHER ADVISORY FOR 50 MPH WINDS AND DIME SIZED HAIL 
IN WHITE...UNION AND TOWNS COUNTIES UNTIL MIDNIGHT EDT...

AT 1124 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 12 MILES NORTHEAST OF ALEXANDERS MILL TO 11
MILES WEST OF NOTTELY DAM...MOVING SOUTHEAST AT 50 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE DIME SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 50 MPH AS THEY MOVE
ACROSS WHITE...UNION AND TOWNS COUNTIES THROUGH MIDNIGHT EDT. SOME
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE GUMLOG...ALEXANDERS
MILL...NOTTELY DAM...IVY LOG...HIAWASSEE...YOUNG HARRIS...JONES
CREEK...MACEDONIA...BRASSTOWN BALD...BLAIRSVILLE...PLUM ORCHARD GAP
SHELTER...TATE CITY...TITUS...MOUNTAIN SCENE AND TRACK ROCK. BRIEF
HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT. CONTINUE TO MONITOR
NOAA WEATHER RADIO...WEATHER.GOV OR OTHER MEDIA OUTLETS FOR FURTHER
STATEMENTS OR POSSIBLE WARNINGS ON THESE STORMS.

&&

LAT...LON 3495 8354 3488 8365 3482 8365 3480 8367
      3475 8362 3466 8365 3461 8363 3461 8375
      3468 8387 3473 8386 3473 8395 3484 8414
      3489 8411 3495 8418 3499 8413 3500 8355
TIME...MOT...LOC 0326Z 306DEG 42KT 3512 8376 3497 8396
          3498 8426

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Jun 19, 9:44 PM EDT, 1 hour 42 minutes earlier.

Area forecast discussion, Jun 19, 9:44 PM EDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
944 PM EDT SUN JUN 19 2011

.UPDATE...

ANOTHER UPDATE TO BACKPEDAL ON POPS FOR EXTREME NORTHEAST GEORGIA
TO COVER SEVERE THUNDERSTORM WATCH 517.

TDP

&&

.PREV DISCUSSION... /ISSUED 929 PM EDT SUN JUN 19 2011/

UPDATE...

WILL BE SENDING AN UPDATE SHORTLY TO MAKE MOSTLY MINOR TWEAKS TO
HOURLY GRIDS. HAVE ALSO REMOVED POPS FOR TONIGHT. UPPER RIDGE
MENTIONED IN PREVIOUS UPDATE HAS KEPT THE AREA CAPPED...AS NOTED
ON THE 00Z KFFC SOUNDING. NEW ZONES WILL BE OUT SHORTLY.

TDP

PREV DISCUSSION... /ISSUED 725 PM EDT SUN JUN 19 2011/

UPDATE...
AM CANCELING SEVERE THUNDERSTORM WATCH.  CONDITIONS WERE NOT THAT
FAVORABLE TO BEGIN WITH...AND UPSTREAM MCS HAS FAILED TO GENERATE.
UPPER RIDGE GOT THE BETTER OF IT TODAY AND SO FAR HAS SHUT OFF
CONVECTION.  WILL NEED TO WATCH TSRA ACTIVITY ALONG KY/TN BORDER TO
SEE IF IT SKIRTS THE FAR NE PART OF THE STATE TOWARD MIDNIGHT...BUT
FOR NOW AM ALSO REDUCING POPS AND TAKING THUNDER OUT OF ALL AREAS
EXCEPT RIGHT ALONG THE TN BORDER AND THE NE MOUNTAINS.  NO CHANGES
TO TEMPS OR OTHER GRIDS AT THIS TIME.

19

SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT/...
UPPER ATMOSPHERIC PATTERN SHIFT UNDERWAY...BUT ONE MORE DAY OF
NORTHWEST FLOW CONCERN BEFORE WE GET THERE. INITIAL CONCERN FOCUSES
ON SHORT WAVE MOVING THROUGH THE TENNESSEE VALLEY. OVERALL...THIS IS
SIMILAR TO PREVIOUS DAYS. HOWEVER...UPPER RIDGE...WHICH HAS BEEN
LOCATED ACROSS THE MID-SOUTH...IS SHIFTING EAST INTO AL/GA...AND
SHOULD BE CENTERED OVER SW GA BY TONIGHT. MODELS IN GENERAL
AGREEMENT THAT THIS WILL SHUNT THE MORE SIGNIFICANT CONVECTION NE OF
OUR CWA. HOWEVER...HOT TEMPERATURES AND DEWPOINTS WELL ABOVE MODEL
PROJECTED VALUES...INTO THE LOW 70S ACROSS MOST OF N GA...COMBINED
WITH A COLD POCKET AND A UPPER-LEVEL JET NOSING INTO FAR N GA THIS
EVENING...AROUSE CONCERN ONCE AGAIN FOR SEVERE THUNDERSTORMS. THE
SCENARIO WOULD BE SIMILAR TO PREVIOUS DAYS...MOST LIKELY AN MCS
SPREADING SE INTO THE AREA FROM TN. ALTHOUGH GFS/NAM/ECMWF SHOW
LITTLE CONVECTIVE POTENTIAL THIS AFTERNOON/EVENING...HRR/NMM MODELS
INDICATE THREAT FOR BROKEN CONVECTIVE ACTIVITY SOUTHWARD INTO
CENTRAL GA...MAINLY AFT 00Z. SPC HAS ISSUED A SEVERE CONVECTIVE
WATCH UNTIL 00Z GIVEN THESE CONCERNS. AGAIN...GIVEN PROXIMITY OF
UPPER RIDGE NOSING INTO CENTRAL GA...FEEL SEVERE THREAT WILL BE
CONFINED MAINLY TO AREAS NORTH OF I-20 TODAY...DEPENDING ON EXTENT
OF ANY CONVECTIVE COLD POOLS...WHICH SYNOPTIC-SCALE MODELS NEVER
REALLY DEPICT WELL.

FOR THE REMAINDER OF THE SHORT TERM...UPPER FLOW PATTERN CHANGE
UNDER WAY AND SLOWLY PROGRESSIVE. UPPER RIDGE WILL CONTINUE TO SHIFT
SLOWLY EAST. THIS WILL IN TURN SHIFT THE AXIS OF NW FLOW FURTHER
E-NE INTO THE CAROLINAS MON-TUE. ANY FURTHER NW FLOW MCSS SHOULD
REMAIN NW OF THE CWA MON-TUE THROUGH THE MID-ATLANTIC AND CAROLINAS.
CONVECTIVE THREAT FOR OUR CWA SHOULD BE LIMITED TO ISOLATED ACTIVITY
IN THE NE GA MOUNTAINS...DEVELOPING ON OUTFLOW FROM ACTIVITY FURTHER
TO THE NE. BY TUE...THE AXIS OF THE UPPER RIDGE IS ACROSS EAST
GA...WITH THE FLOW ALOFT FINALLY BECOMING SW. A BERMUDA SFC RIDGE
BECOMES ESTABLISHED AS WELL...AND WE MOVE INTO A MUCH MORE TYPICAL
SUMMERTIME WEATHER PATTERN FOR OUR REGION. AT THIS POINT...FEEL
CLOSE PROXIMITY OF UPPER RIDGE WILL EFFECTIVELY SHUT OFF CONVECTION
YET FOR MOST OF THE CWA TUE...EXCEPT FOR THE FAR NW CORNER.

850MB TEMPS PEAK IN THE +22C-+24C RANGE ACROSS EAST GA MON-TUE. THIS
WILL LEAD TO A CONTINUATION OF THE WELL ABOVE NORMAL TEMPERATURES OF
RECENT WEEKS. WITH DEWPOINTS NOW IN THE 70S AND NO CHANGE IN AIR
MASS IN SIGHT...IT WILL BE INCREASINGLY OPPRESSIVE THROUGH THE SHORT
TERM. WILL NEED TO TAKE A CAREFUL LOOK AT HEAT INDICES WITH THIS
PACKAGE.

LONG TERM /WEDNESDAY THROUGH SUNDAY/...
AS NOTED ABOVE...A SIGNIFICANT PATTERN CHANGE CONTINUES TO EVOLVE
THROUGH THE EXTENDED PERIODS. THE EVER PERSISTENT UPPER RIDGE OF
RECENT WEEKS...CONTINUES TO BREAK DOWN...AND WHAT IS LEFT OF IT
SHIFTS INTO THE CENTRAL ATLANTIC. MEANWHILE...A DEEP...SLOW MOVING
BROAD TROUGH EVOLVES FROM THE GREAT LAKES INTO THE NE/MID-ATLANTIC
REGION. DEEP...GULF MOISTURE ADVECTS NORTHWARD THROUGH THE MID-SOUTH
AND SE STATES WITH BROAD SW FLOW ALOFT DEVELOPING ACROSS THE EASTERN
U.S DOWNSTREAM FROM THE GREAT LAKES TROUGH. THERE APPEARS TO BE
SUFFICIENT SUPPORT ALOFT...GIVEN THE LARGE SCALE FLOW AROUND THE
DEEPENING UPPER TROUGH...TO SUPPORT WIDESPREAD SHRA/TSRA ACTIVITY
EACH DAY FROM WED ONWARD. THU APPEARS TO BE THE MOST ACTIVE DAY OF
THE PERIOD AT THIS TIME...WHEN A WEAK FRONTAL BOUNDARY ATTEMPTS TO
MOVE INTO THE AREA FROM THE NW. HOWEVER...GIVEN PERSISTENT SW FLOW
ALOFT...AN EQUALLY PERSISTENT DEEP FETCH OF GULF MOISTURE...AND
ABSOLUTELY NO CHANGE IN THE AIR MASS...HIGH CHC POPS APPEAR PRUDENT
EACH DAY THROUGH THE PERIOD. ACTIVITY WILL BE LARGELY DIURNALLY
DRIVEN...BUT CANNOT COMPLETELY RULE OUT NIGHTTIME ACTIVITY GIVEN
STRONGER FLOW ALOFT. FORTUNATELY...THE VERY MOIST
ATMOSPHERE...INCREASED CLOUD COVER...AND WIDESPREAD
AFTERNOON/EVENING SHRA/TSRA ACTIVITY WILL HOLD TEMPERATURES CLOSER
TO NORMAL VALUES...MOSTLY IN THE UPPER 80S. UNFORTUNATELY...THE
HUMIDITY LEVELS WILL NOT MAKE IT FEEL MUCH MORE COMFORTABLE THAN
RECENT THOUGH. 12Z GFS MEX APPEARS TO HAVE A GOOD HANDLE ON THE
DAYTIME COOLING TREND...BUT THE VERY MUGGY NIGHTS.

19

CLIMATE...
RECORDS FOR 06-19

               MAX TEMPERATURE         MIN TEMPERATURE
  STATION      HIGH        LOW         HIGH        LOW
  -------  ----------  ----------  ----------  ----------
   KAHN     104 1933     71 1972     74 1944     56 1927
                                        1924
                                        1921
   KATL      99 1933     72 1972     76 1952     55 1965
   KCSG      99 1990     76 1995     75 2004     58 1961
                            1989        1990
                            1985
   KMCN     100 1990     76 1972     76 1952     56 1961
                                        1925

RECORDS FOR 06-20

               MAX TEMPERATURE         MIN TEMPERATURE
  STATION      HIGH        LOW         HIGH        LOW
  -------  ----------  ----------  ----------  ----------
   KAHN     105 1933     69 1961     75 2009     58 2008
                                                    1985
                                                    1965
   KATL      98 1933     67 1961     75 1933     56 1965
                                        1915
   KCSG     102 1984     71 1961     75 1964     56 1965
                                        1958
   KMCN     102 1990     74 1972     76 1964     55 1965
                1897        1961        1950

RECORDS FOR 06-21

               MAX TEMPERATURE         MIN TEMPERATURE
  STATION      HIGH        LOW         HIGH        LOW
  -------  ----------  ----------  ----------  ----------
   KAHN     103 1964     70 1947     77 2009     56 1985
                1933
   KATL      98 1933     69 1900     78 1915     57 2003
   KCSG     100 2006     80 1961     77 1990     58 1965
                1984                    1981
   KMCN     103 1964     73 1900     76 1981     56 1966
                                        1924

19

AVIATION...
00Z UPDATE...
CONVECTION HAS NOT MANIFESTED AND WILL KEEP PRECIP OUT OF THE
FORECAST TONIGHT. STRONG H5 RIDGE BUILDS OVER THE CWA MONDAY AND
THIS SHOULD SUPPRESS CONVECTION TOMORROW AND WILL LEAVE POPS/CB OUT
OF ALL TAFS ON MONDAY. WINDS WILL REMAIN WEST TO WEST
SOUTHWEST...DIMINISHING TONIGHT AND INCREASING TO 5 TO 10 KTS AFTER
SUNRISE. NO RAIN TODAY AND THERE WAS PLENTY OF DRYING WHICH SHOULD
SUPPRESS STRATOCU/STRATUS FORMATION LATE TONIGHT. LATEST GUIDANCE
INDICATES SOME MOISTURE AND WILL LEAVE FEW020 OVER THE WESTERN SITES
LATE TONIGHT.

//ATL CONFIDENCE...00Z UPDATE...
HIGH ON ALL ELEMENTS.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          71  98  72  98 /  20  10  20  10
ATLANTA         74  94  75  94 /  10  10  10  10
BLAIRSVILLE     67  86  68  86 /  30  20  20  20
CARTERSVILLE    68  95  69  93 /  10  10  10  10
COLUMBUS        75  98  75  98 /   5  10  10  10
GAINESVILLE     72  95  73  92 /  20  10  20  10
MACON           73 100  74  99 /  10  10  10  10
ROME            69  95  70  94 /  10  10  10  20
PEACHTREE CITY  69  95  70  93 /  10  10  10  10
VIDALIA         74  98  75  99 /  10  10  10  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH UNTIL 3 AM EDT MONDAY FOR THE
FOLLOWING ZONES: FANNIN...LUMPKIN...TOWNS...UNION...WHITE.

&&
Hazardous weather outlook, Jun 19, 9:55 PM EDT, 1 hour 31 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
955 PM EDT SUN JUN 19 2011

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-202315-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
955 PM EDT SUN JUN 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TONIGHT
ISOLATED SEVERE THUNDERSTORMS POSSIBLE ACROSS EXTREME NORTHEAST
GEORGIA TONIGHT.

.SYNOPSIS...
A WEAK RIDGE OF HIGH PRESSURE WAS OVER THE REGION.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS FROM THE THUNDERSTORMS WILL BE DAMAGING
WINDS...LARGE HAIL...AND CLOUD TO GROUND LIGHTNING. THE MAIN
AREA WILL BE NORTH AND EAST OF A LINE FROM BLUE RIDGE...TO
DAHLONEGA...TO CLEVELAND.

.DISCUSSION...
A SHORT WAVE MOVING ACROSS THE OHIO VALLEY WAS PRODUCING
SCATTERED THUNDERSTORMS ACROSS SOUTHERN KENTUCKY AND NORTHERN
TENNESSEE. SOME OF THESE THUNDERSTORMS COULD ADVECT INTO EXTREME
NORTH AND EXTREME NORTHEAST GEORGIA LATE THIS EVENING AND TONIGHT.
THE ATMOSPHERE OVER NORTH GEORGIA IS UNSTABLE ENOUGH TO SUPPORT ANY
THUNDERSTORMS THAT ADVECTS INTO THE REGION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS NORTH GEORGIA
MONDAY AND TUESDAY AFTERNOON...AND ACROSS THE ENTIRE REGION
WEDNESDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

In the hours before

Special weather statement, Jun 19, 11:26 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1126 PM EDT SUN JUN 19 2011

GAZ008-009-016-200400-
1126 PM EDT SUN JUN 19 2011

...SIGNIFICANT WEATHER ADVISORY FOR 50 MPH WINDS AND DIME SIZED HAIL
IN WHITE...UNION AND TOWNS COUNTIES UNTIL MIDNIGHT EDT...

AT 1124 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 12 MILES NORTHEAST OF ALEXANDERS MILL TO 11
MILES WEST OF NOTTELY DAM...MOVING SOUTHEAST AT 50 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE DIME SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 50 MPH AS THEY MOVE
ACROSS WHITE...UNION AND TOWNS COUNTIES THROUGH MIDNIGHT EDT. SOME
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE GUMLOG...ALEXANDERS
MILL...NOTTELY DAM...IVY LOG...HIAWASSEE...YOUNG HARRIS...JONES
CREEK...MACEDONIA...BRASSTOWN BALD...BLAIRSVILLE...PLUM ORCHARD GAP
SHELTER...TATE CITY...TITUS...MOUNTAIN SCENE AND TRACK ROCK. BRIEF
HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT. CONTINUE TO MONITOR
NOAA WEATHER RADIO...WEATHER.GOV OR OTHER MEDIA OUTLETS FOR FURTHER
STATEMENTS OR POSSIBLE WARNINGS ON THESE STORMS.

&&

LAT...LON 3495 8354 3488 8365 3482 8365 3480 8367
      3475 8362 3466 8365 3461 8363 3461 8375
      3468 8387 3473 8386 3473 8395 3484 8414
      3489 8411 3495 8418 3499 8413 3500 8355
TIME...MOT...LOC 0326Z 306DEG 42KT 3512 8376 3497 8396
          3498 8426

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 11:54 PM EDTSpecial Weather StatementFFCTowns21 min

Nearby

Special Weather Statements in Georgia, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.